Mixing Alcohol with any medication can be very dangerous! A lot of people do it and get lucky to have gotten past it. But mixing oxycontin or any opioids with alcohol can be where a person may not be so lucky, due to how dangerous it is. Oxycontin is an opioid pain medication. Opioids are often referred to as narcotics and are morphine-like drugs. Oxycodone is the active ingredient in most painkillers, including Oxycontin. Mixing alcohol with and prescription medication is very dangerous, but even more dangerous mixing pain killers with alcohol. Some people mix oxycontin and alcohol to enhance the euphoric high of oxycontin by adding a sedative quality to the experience. Mixing alcohol and oxycontin can intensify the effects of both alcohol and oxycontin. And alcohol can trigger additive central nervous system depressive effects when used with oxycontin.
Some Potentially Dangerous Effects of Mixing Oxycontin with Alcohol Include:
- difficult breathing
- impaired motor control
- memory problems
- slowed breathing
- unusual behavior
Oxycontin can also enhance the effects of alcohol itself. Alcohol is a sedative and can make you sleepy, drowsy, or lightheaded. Drinking while taking oxycontin may result in trouble concentrating or lowered mechanical skill performance which can put you in danger (especially when driving or operating machinery). Plus, you can black out from drinking too much, or lose consciousness. Although it may not seem obvious, you are also at risk of falls or serious injuries when mixing oxycontin with alcohol. Older people are especially vulnerable to these risks.
As you can see, all of the most common effects relate to slowed mental and respiratory functions which can be deadly. The reason this particular combination is so dangerous is that the two drugs actually heighten the effects of each other. Users will see a decrease in their alcohol tolerance when on Oxycontin, which means motor skills will be seriously impaired, and normal physical functions could become very dangerous. When taken together, the effects of both oxycontin and alcohol are multiplied. In fact, the reaction of the combination in your body is so strong that you don’t have to take them at the same time; simply taking them on the same day can cause an intense and dangerous reaction.
The Outcome of Mixing Any Prescription Pills and Alcohol
Individuals mixing medications with alcohol can easily overdose. It seems hard to imagine but walking, climbing a stairwell or even sleeping could be problematic as the body begins to shut down under the combined effect of prescription pills and alcohol. Respiratory functions can slow all the way down to stopping if the addict has consumed too much of either substance. The biggest problem with mixing Oxycontin and alcohol is that the user cannot accurately determine how his/her body will react to the combination and the chance of overdose increases dramatically.
Anyone mixing any prescription pills and alcohol on a regular basis are doing extreme damage to their body. Mainly the main organs of their body and will most likely overdose at some point. The effects of mixing oxycontin and alcohol can be very dangerous, as both substances depress the central nervous system, so that they slow down or even stop breathing and cardiac function when they are ingested at the same time in large enough quantities. Irreversible brain and major organ damage resulting in physical and cognitive disabilities can result from mixing oxycodone and alcohol. This mixture can also be fatal if large enough quantities of both substances are ingested. Aside from the long-term damage to your organs and the short-term risk of fatally overdosing or injuring yourself, there is also the chance that a mixed prescription pills and alcohol binge will push the user closer to addiction.
If you or a loved one may think they have an addiction problem, or have been affected by drugs or alcohol, please don’t be afraid to seek help.